I am a 52 year old male in good condition, recently diagnosed with
bradycardia after 12 years of intermitant syncope spells that would
come in bunches of 6-8 in a day, then nothing for 2 or 3 years. A
spell was finally caught on an EKG, an 8 second long pause, followed
by a resumption of normal sinus rhythm. A pacemaker was immediately
recommended. After another spell several hours later lasting over 10
seconds, the insertion was hastened, and a dual chamber sensing pacemaker
was inserted on my left side. It was set at 60 / 120.
I have no other heart problems, do not smoke, 165 cholesterol, not overweight.
Approx 1 week after the insertion, I started noticing a sharp, intermitant
pain in my right shoulder. I also had a tightness, or hurting sensation
in the center of my upper chest. Afraid of some complication, I went to the
Dr. and an EKG was normal. I was then admitted for a stress test.
The stress test, without thalium, was normal. Echocardiogram was normal.
Chest x-ray showed leads were still in proper place. Pulmonary tests showed
no blood clots. Ultrasound of gall bladder normal.
Pacemaker tech was consulted, and I found out that the atrial lead was
operating 45% of the time, and the ventrical lead 55% of the time. When
I explained that I thought the pacemaker was only supposed to operate in
the atrium, and only when my heart paused, they adjusted the pacemaker by
reducing the minimum setting to 50, and turned off the ventrical lead. I
thought that would solve the pain problem but it did not help at all.
Told that the pain was not cardiac related, I was sent home on ibuprofen
and percoset and told to wait and see what happens.
1. Was the pacemaker the only treatment for the bradycardia?
2. Is there any documentation of these types of pain following
insertion of a pacemaker?
3. What is "pacemaker syndrome"?
Thank you for your help!
Dear Charlie, thank you for your question. A pacemaker was the only treatment for bradycardia and was life-saving in your case. Sometimes, there is a non-specific inflammation around the pacemaker site after implantation that usually responds well to medications like ibuprofen. This may be occurring in your case. Your physicians have been very thorough in investigating the cause of your symptoms, and nothing was found. Pacemaker syndrome can refer to a number of different problems including rhythm disturbances which involve the pacemaker leads, the inflammation seen after a pacemaker is inserted, or vague symptoms that occur after pacemaker implantation. Hopefully, your symptoms will abate, but I agree with your physicians' current management plan.
I hope you find this information useful. Information provided in the heart forum is for general purposes only. Only your physician can provide specific diagnoses and therapies. Please feel free to write back with additional questions. Good luck!
If you would like to make an appointment at the Cleveland Clinic Heart Center, please call 1-800-CCF-CARE or inquire online by using the Heart Center website at www.ccf.org/heartcenter. The Heart
Center website contains a directory of the cardiology staff that can be used to select the physician best suited to address your cardiac problem.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.